Alert archive / Hawaii / Flash Flood Warnings in 2018

Flash Flood Warning 25, NWS Honolulu, HI

March 31, 2018Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 31, 2018, 12:30 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2018, 12:30 PM HST (22:30 UTC)
Expired
Mar 31, 2018, 3:30 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 85 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 10.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2018-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2018-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
115 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

975 
WGHW50 PHFO 312230
FFWHFO
HIC003-010130-
/O.NEW.PHFO.FF.W.0025.180331T2230Z-180401T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1230 PM HST SAT MAR 31 2018

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Oahu in Honolulu County

* Until 330 PM HST

* At 1226 PM HST, radar indicated a slow moving area of very heavy 
  rainfall over the Ewa Beach area, where rain gage data reported 
  rain rates of 4 inches per hour. Additional heavy rainfall is 
  occurring over the central and northern Koolau Mountains, and the 
  Waikane Stream gage is indicating a rapid rise.

* Locations in the warning include but are not limited to...
  Honolulu, Hauula, Mililani, Wahiawa, Schofield Barracks, Laie,
  Kahaluu, Ahuimanu, Salt Lake, Wheeler Field, Kunia and Kapolei.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 330 PM HST if heavy rain
persists.

This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Oahu in
Honolulu County.

LAT...LON 2166 15792 2163 15793 2153 15784 2147 15784
      2143 15779 2129 15784 2130 15788 2134 15790
      2130 15791 2130 15794 2134 15797 2131 15801
      2130 15812 2170 15802 2171 15800

$$

Wroe
1 follow-up statement
236 
WGHW70 PHFO 312335
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
135 PM HST SAT MAR 31 2018

HIC003-312344-
/O.CAN.PHFO.FF.W.0025.000000T0000Z-180401T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
135 PM HST SAT MAR 31 2018

...THE FLASH FLOOD WARNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY
IS CANCELLED...

Weather radar showed that heavy rain has diminished across Oahu.

LAT...LON 2166 15792 2163 15793 2153 15784 2147 15784
      2143 15779 2129 15784 2130 15788 2134 15790
      2130 15791 2130 15794 2134 15797 2131 15801
      2130 15812 2170 15802 2171 15800

$$

Wroe

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 31, 9:48 AM HST, 2 hours 42 minutes earlier.

Area forecast discussion, Mar 31, 9:48 AM HST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
948 AM HST Sat Mar 31 2018

.SYNOPSIS...
Mostly cloudy, hazy, and somewhat humid conditions under light
southerly winds will persist over most of the state this weekend.
A front stalling near Kauai will produce wet weather with a few
heavy showers and thunderstorms over the western half of the
state, while the eastern half of the island chain experiences
spotty rainfall. The unusual early April run of hazy and somewhat
humid kona winds will extend into the first half of the work week,
with periods of wet and unsettled weather expected mainly from
Kauai to Maui. On Thursday, a cold front will sweep down the
island chain, spreading showers across each island through early
Friday.

&&

.DISCUSSION...
A front approaching Kauai will produce wet conditions over the
western half of the state today, while a cloudy, hazy and
somewhat humid southeast to south low level flow sets up state-
wide. The ragged front was re-energized overnight by a digging
upper level trough currently centered over Kauai. This feature
has been producing isolated thunderstorms near Kauai and is
rapidly enhancing showers between Kauai and Oahu. Issued an
update to expand thunderstorm chances from Kauai to cover Oahu and
parts of Maui County. Although there could be a brief thunderstorm
on Maui this afternoon, the eastern half of the state will likely
experience spotty shower activity over interior sections.

Chances for showers and thunderstorms will drop off dramatically
during the evening as the weakening upper trough swings east of
the state. Deeper moisture along the ragged front is expected to
stall northwest of Kauai, and as upper level forcing diminishes,
shower activity is expected decrease, with the highest rainfall
chances near Kauai. The somewhat humid southeast to south low
level flow will hold, leading to light land breezes. While the
thick mid to upper level clouds will move off to the east, another
batch of high clouds will be moving in from the northwest later
tonight.

Mostly cloudy, hazy, and somewhat humid conditions will dominate
on Sunday, as the state stays under light southeast to south
winds. With the front remaining stalled northwest of Kauai, the
deepest moisture will remain over the western end of the state.
While spotty showers are expected to develop over all islands
during the afternoon, the greatest chances for rainfall remain
near Kauai. Conditions will remain slightly unstable with no
inversion, but thunderstorms do not appear likely at this time.

Monday through Wednesday, we remain in another interesting
weather pattern for next week with a stationary frontal boundary
lingering just northwest of the islands and a combination Polar
and Subtropical Jet streams aloft. A second low pressure system
will move across the Central Pacific on Monday and Tuesday with
upper level forcing along the stationary front causing a low
pressure system to develop just west of the islands. The pressure
gradients and wind directions will veer towards the south and
southwest in response to this developing low. The low center will
track northeastward brushing past Kauai on Tuesday evening
increasing shower activity across the islands through Wednesday as
it passes. This unusual and complicated weather pattern brings
some uncertainty in the onset timing of rain showers for each
island. We will likely make additional adjustments to the
precipitation chances, intensity and timing as the forecast time
period gets closer. That said, Kauai and Oahu will likely see the
highest shower activity with heavy rainfall and a potential threat
for flash flooding from Tuesday into Wednesday as the low
pressure system passes through the region. A flash flood watch may
be needed for this time period.

On Thursday and Friday, colder air moving into the Central
Pacific from the northwest will help to push this stalled front
through the islands in the latter half of the week. Extensive
clouds and numerous showers are expected for areas within the
frontal band. The latest model projections show the cold front
passing through Kauai early Thursday morning, reaching Oahu by
late morning, passing through Maui County from Thursday afternoon
to evening, and stalling out once again near the Big Island on
Friday.

Meanwhile, a high pressure center moves eastward across the
Central Pacific bringing a brief period of drier and more stable
air to the northern half of the state. Long range forecast
guidance continues to hint that the shifting ridge pattern may
drive the stalled front back towards the central and northern
islands next weekend. Stay tuned for updates and keep watching for
the latest forecast changes on your favorite local TV station or
from our website at weather.gov/hawaii

&&

.AVIATION...
VFR conditions prevail at all TAF sites but brief MVFR conditions
are possible over PHLI...PHNL and PHJR today in SHRA/TSRA.

Airmet Sierra is posted for mountain obscuration over Kauai and
may need to be expanded to Oahu later this morning or this
afternoon.

Airmet Zulu is posted from Kauai to Maui for tempo light icing
between FL150 and FL250.

&&

.MARINE...
The current west-northwest swell is producing low end advisory
surf for north and west facing shores of the smaller islands this
morning, so the High Surf Advisory continues for those shores. The
swell is expected to gradually trend downward tonight through
Monday.

Light to moderate winds are expected to continue over the next
couple of days, along with seas below 10 ft. As such, no Small
Craft Advisories are anticipated.

A front approaching from the northwest is bringing showers, some
with heavy rain, and isolated thunderstorms to the western half
of the island chain and surrounding waters today. Lightning and
sudden wind gusts are possible near the heavy showers and
thunderstorms.

See the latest Oahu Surf Discussion (SRDHFO) for additional
details on surf and swell.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST this evening for north and west
facing shores of Niihau, Kauai, Oahu, and Molokai, and for north
facing shores of Maui.

&&

DISCUSSION...Wroe/Bohlin
AVIATION...Burke
MARINE...M Ballard

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 9:10 PM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao18 hr
Mar 31, 11:06 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.